Pennsylvania, 2015Tornado and Flash Flooding in Pennsylvania, June 27, 2015
June 27, 2015 · NWS PBZ · 4 events in 3 counties and zones
quickly followed by a cold front. While some gusty winds were reported, the only severe weather was a weak EF0 tornado that occurred in the warm sector behind the warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving storm system brought a warm front north across the region...quickly followed by a cold front. While some gusty winds were reported, the only severe weather was a weak EF0 tornado that occurred in the warm sector behind the warm front. Isolated flash flooding also occurred with the training of rain showers ahead of the cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 6:21 AM EST, 6 hours 9 minutes earlier.
Area forecast discussion, Jun 27, 6:21 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
721 AM EDT SAT JUN 27 2015
.SYNOPSIS...
UNSEASONABLY DEEP LOW PRESSURE WILL MOVE THROUGH THE REGION
TODAY...WITH MUCH COLDER AND WINDY CONDITIONS TO END THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RAIN WILL HAVE OVERSPREAD THE ENTIRE AREA EARLY THIS MORNING...
WITH THE SURFACE LOW OVER NORTH-CENTRAL OHIO. OVERALL SURFACE LOW
PROGRESSION AND DEEPENING IS FORECAST TO SLOW AS THE SYSTEM STACKS
AND OCCLUDES OVER NORTH-CENTRAL OHIO BY LATE IN THE DAY.
TAIL END OF RAIN SHIELD WILL THUS PROGRESS NORTHEASTWARD WITH THE
MID LEVEL DRY SLOT THROUGH THE MORNING HOURS. THE TIMING OF THAT
FEATURE WITH WARM FRONT POSITIONING AND PROLONGED MOISTURE
CONVERGENCE NORTH AND EAST OF THE MID LEVEL LOW WILL DETERMINE
WHERE THE HEAVIEST RAINFALL OCCURS. AT MOMENT...AREAS NORTH AND
EAST OF PITTSBURGH ARE PROJECTED FOR THE HIGHER TOTALS.
THERE IS AN INTERESTING COMPONENT TO THE AFTERNOON/EVENING
FORECAST. GIVEN THE STRENGTH AND CUTOFF NATURE OF THIS
SYSTEM...DEEP LAYER SPEED AND DIRECTIONAL SHEAR WILL BE
HIGH...WHILE BOUNDARY LAYER VALUES ESCALATE IN VICINITY OF THE
AFOREMENTIONED WARM FRONT. SHOULD SUFFICIENT DESTABILIZATION
OCCUR...THEN THE POTENTIAL FOR SEVERE WEATHER WILL ESCALATE.
DESTABILIZATION WILL BE VERY DEPENDENT ON HOW MUCH OF THE THICK
CLOUD COVER WILL BE WORN AWAY WITH THE RATHER IMPRESSIVE DRY SLOT.
WITH STRONG WARM AIR ADVECTION ALOFT IN THE PERIPHERY OF THE DRIER
AIR...A BREAK IN THE CLOUD COVER WOULD ALLOW FOR RAPID ATMOSPHERIC
MIXING AND A QUICK RISE IN SURFACE TEMPERATURES. THIS WOULD
INCREASE THE ATMOSPHERIC BUOYANCY NEAR THE SURFACE ALLOWING FOR
THE POTENTIAL FOR MORE SURFACE BASED CONVECTION RATHER THEN
ELEVATED. WITH SUCH A HIGH SHEAR ENVIRONMENT...ANY CONVECTION THAT
DOES FORM SHOULD BE ABLE TO SUSTAIN UPDRAFTS CREATING THE RISK FOR
MORE POTENT CONVECTION.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
SHOWERS AND COOLER TEMPERATURES CAN BE EXPECTED TONIGHT AND
THROUGH MUCH OF SUNDAY.
SYSTEM FINALLY EXITS EARLY MONDAY AND THERE WILL BE A SHORT
REPRIEVE IN THE ACTIVE WEATHER.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODEL GUIDANCE FAVORS INCREASED RIDGING IN THE WEST WITH
DOWNSTREAM DEEPENING TROUGHING ACROSS THE GREAT LAKES. THIS WILL
LIKELY KEEP THINGS FAIRLY ACTIVE AND WET OVER THE CWA...WITH
TEMPERATURES LIKELY TO REMAIN BELOW NORMAL. MONDAY NIGHT INTO
TUESDAY SEES THE BEST SHOT AT WIDESPREAD RAIN SHOWERS ACROSS THE
AREA.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS WILL CONTINUE THROUGH THE MORNING AS A WARM FRONT LIFTS
NORTH OVER THE AREA. RESTRICTIONS ARE LIKELY THROUGH THE MORNING
WITH IFR CONDITIONS DURING PERIODS OF HEAVIER RAIN...THROUGH NOON
TODAY. CIG RESTRICTIONS LOOK MORE LIKELY TO PERSIST THROUGH THE
DAY AT FKL AND DUJ LOOK AS THEY SIT UNDER THE UPPER LOW
TRACK...WHILE LOCATIONS SOUTH SHOULD SEE A BREAK IN THE
PRECIPITATION BY EARLY AFTERNOON AND IMPROVE TO VFR AS MODELS SHOW
A DECENT DRY SLOT MOVING IN. IF THERE ARE BREAKS IN THE CLOUDS TO
ALLOW ADDITIONAL SURFACE HEATING...THESE LOCATIONS MAY SEE
THUNDERSTORMS DEVELOP DURING THE AFTERNOON...WITH SOME POTENTIALLY
BECOMING SEVERE.
.OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRICTIONS ARE LIKELY THROUGH THE REST OF THE WEEKEND WITH
PASSAGE OF A STRONG LOW PRESSURE SYSTEM. AN APPROACHING COLD FRONT
MAY CAUSE POSSIBLE RESTRICTIONS WITH RAIN MONDAY AND TUESDAY.
&&
.HYDROLOGY...
A RAPIDLY DEEPENING SYSTEM WILL DROP HEAVY RAIN ONTO THE AREA
FRIDAY NIGHT INTO SATURDAY. AT THIS TIME...MOST OF THE AREA SEEMS
LIKELY TO RECEIVE 1 TO 1.75 INCHES THROUGH THE PERIOD...HOWEVER
SOME AREAS NORTH OF I-80 MAY SEE IN EXCESS OF 2 INCHES. LOCALIZED
URBAN AND SMALL STREAM FLOODING WILL BE THE MOST LIKELY
PROBLEM...HOWEVER AS THE TRACK OF THE SYSTEM IS PINNED DOWN MORE
CLOSELY...AND EXACT BASINS WHICH WILL RECEIVE THE MOST RAINFALL
ARE DETERMINED...A MORE ADEQUATE DETERMINATION OF THE RISK OF
RIVER FLOODING CAN BE MADE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR MDZ001.
OH...FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR OHZ039>041-
048>050-057>059-068-069.
PA...FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR PAZ014-020>023-
029-031-073>076.
FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013-015-016.
WV...FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Jun 27, 3:02 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 AM EDT SAT JUN 27 2015
PAZ007>009-013-015-016-280815-
MERCER-VENANGO-FOREST-LAWRENCE-CLARION-JEFFERSON PA-
402 AM EDT SAT JUN 27 2015
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-280815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
402 AM EDT SAT JUN 27 2015
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 27, 11:37 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1237 PM EDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG ELLWOOD CITY 40.86N 80.28W
06/27/2015 LAWRENCE PA 911 CALL CENTER
TREE DOWN ONTO VEHICLE ON WAMPUM AVENUE...AS A RESULT
OF SATURATED SOILS AND WIND GUSTS 25-30MPH IN THE AREA.
&&
EVENT NUMBER PBZ1502028
TAXLocal storm report, Jun 27, 11:41 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT SAT JUN 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM NON-TSTM WND DMG 1 WSW GRAHMS 41.05N 80.33W
06/27/2015 LAWRENCE PA 911 CALL CENTER
SEVERAL TREES HAVE BEEN REPORTED DOWN IN THE NESHANNOCK
TOWNSHIP AREA...AS A RESULT OF SATURATED SOILS AND WIND
GUSTS OF 25-30MPH IN THE AREA.
&&
EVENT NUMBER PBZ1502029
TAXEvent by event
2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Lawrence
- When
- June 27, 12:30 PM EST
- Where
- Lawrence County, Ellwood City to New Castle
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -80.280
The 911 Call Center reported several trees down across the area, mainly from saturated soils and wind gusts to near 40 MPH.
Tornado, Butler
- When
- June 27, 4:06 PM EST to 4:08 PM EST
- Where
- Butler County, 0.14 mi S of Fernway to 1.42 mi WSW of Callery
- Rating
- EF0
- Path length
- 1.81 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.698, -80.080
A NWS Storm Survey showed that an EF0 tornado touched down in Cranberry Township near Chaparral Drive and tracked north before lifting near North Boundary Road. Damage consisted of a few uprooted and snapped trees. The tornado had estimated maximum winds of 60 to 70 MPH, with a maximum width of 50 yards. The total path length was just over one and one half miles.
Flash Flood, Allegheny
- When
- June 27, 6:10 PM EST to 8:00 PM EST
- Where
- Allegheny County, 0.98 mi WSW of Wildwood to 1.12 mi WSW of Wildwood
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.596, -79.988
The 911 Call Center reported flash flooding with Wildwood Road at County lane closed.
Flash Flood, Allegheny
- When
- June 27, 6:15 PM EST to 8:00 PM EST
- Where
- Allegheny County, 0.64 mi ENE of Gibsonia to 0.81 mi ENE of Gibsonia
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.632, -79.938
The 911 Call Center reported flash flooding with water moving across the roadway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, June 27 to 28, 20152 deaths · $30,000 · 24 events
- Flash Flooding and Hail in New Mexico, June 27, 20151 death · 3 injured · $225,000 · 1.25 in hail · 9 events
- Lightning Strike in Arizona, June 27, 20151 death · 7 injured · 1 event
- Flash Flood in Texas, June 27, 20151 death · 1 event
- Damaging Winds in Florida, June 27 to 30, 2015$467,000 · 70 kt wind · 80 events
- Tornadoes and Hail in North Dakota, June 27, 2015EF2 · 54 events
- Tornadoes in Maryland, June 27, 2015$513,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in North Carolina, June 27, 2015$91,000 · EF1 · 9 events
- Tornado and Flash Flood in North Carolina, June 27, 2015$35,000 · EF1 · 15 events
- Flood in Michigan, June 27, 2015$100,000 · 1 event
- Damaging Winds in Georgia, June 27 to 30, 2015$24,000 · 65 kt wind · 24 events
- Flash Flooding and Lightning Strikes in Texas, June 27 to 28, 2015$55,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587286, 587284, 587282, 587283.